Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 68, NWS Cheyenne, WY

July 29, 2004Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2004, 2:17 PM MDT for Sioux County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 2:17 PM MDT (20:17 UTC)
Expired
Jul 29, 2004, 3:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 292017
SVRCYS
NEC165-292100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
217 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 300 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES NORTHWEST 
  OF HARRISON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF HARRISON BY 245 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4293 10406 4265 10405 4263 10366 4289 10365

$$

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 AM MDT, 11 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 3:10 AM MDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 AM MDT THU JUL 29 2004

.SHORT TERM...SHORTWAVE DISTURBANCES WILL MOVE OVER THE CYS FORECAST
AREA TODAY AND TONIGHT IN NORTHWESTERLY FLOW ALOFT. LOW LEVEL RETURN
FLOW WILL DEVELOP TODAY EAST OF MOUNTAINS ON THE WESTERN BACKSIDE OF
SURFACE HIGH PRESSURE MOVING EASTWARD ACROSS THE PLAINS. THESE EAST
TO SOUTHEAST LOW LEVEL UPSLOPE WINDS WILL ADVECT IN SURFACE BASED
MOISTURE. THE SURFACE WINDS COMBINED WITH THE NORTHWESTERLY UPPER
LEVEL FLOW WILL IMPART SOME FAIRLY SIGNIFICANT DIRECTIONAL SHEAR TO
THE AIRMASS...PARTICULARLY EAST OF THE MOUNTAINS. SURFACE BASED
FRONTOGENESIS WILL OCCUR THIS AFTERNOON OVER NORTHEASTERN PORTIONS
OF THE FORECAST AREA AND THE FRONT WILL PUSH SOUTHWARD BEFORE
GETTING HUNG UP ON THE MOUNTAINS. WILL GO WITH SCATTERED POPS TODAY
OVER THE EASTERN TWO THIRDS OF THE FORECAST AREA WITH THE SURFACE
BOUNDARY SERVING AS A FOCUS FOR CONVECTION. TEMPERATURES THIS
AFTERNOON WILL REACH THE 70S TO LOWER 80S IN MOST AREAS. CONVECTION
WILL LINGER THIS EVENING BEFORE DISSIPATING LATE TONIGHT.

.LONG TERM...NW FLOW ALOFT CONTINUES FRI BEHIND STRONGER SHORWAVE
TROUGH THAT EXITS INTO THE NORTHERN PLAINS STATES FRI MORNING.
MODELS SHOW ONLY A FEW VERY MINOR DISTURBANCES STILL MOVING THROUGH
THE FLOW FRI AFTERNOON AND EVENING.  ALTHOUGH THERE COULD BE A FEW
LATE DAY TSTMS...WILL GO WITH DRY FORECAST FRI.  STRONG UPPER RIDGE
BUILDS OVER FORECAST AREA BEGINNING SATURDAY AS UPPER HIGH OVER
NORTHERN NM STRENGTHENS AND HEIGHTS RISE OVER WY.  RIDGE WILL HOLD
THROUGH MID WEEK WITH A DRY AND QUITE WARM FORECAST IN THE OFFING
ALREADY STARTING ON SATURDAY.  COULD BE ISOLATED LATE DAY TSTMS OVER
THE MOUNTAINS.  NOT MUCH EXPECTED AT LOWER ELEVATIONS EXCEPT FOR
SUNDAY WHEN GFS SHOWS A DISTURBANCE ROTATING AROUND UPPER HIGH...AND
THIS WOULD BE ENOUGH FOR A LOW POP OVER WY PORTION OF FORECAST AREA.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jul 29, 10:02 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 AM MDT THU JUL 29 2004

NEZ001>003-019>021-054-055-WYZ059>070-301130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1002 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EARLY THIS EVENING.  MOIST AND
UNSTABLE AIR WILL COMBINE WITH AN UPPER AIR WEATHER DISTURBANCE
MOVING THROUGH NORTHWEST FLOW ALOFT TO CAUSE SCATTERED THUNDERSTORMS
TO DEVELOP.  SOME OF THE THUNDERSTORMS EAST OF THE MOUNTAINS MAY
PRODUCE HAIL AND STRONG WINDS.  THE BEST LOW LEVEL MOISTURE AND
INSTABILITY EAST OF THE MOUNTAINS WILL BE OVER THE NEBRASKA
PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONLY A FEW WEAK THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AS A
WARMER AND MAINLY DRY WEATHER PATTERN SETS UP.  LOWER ELEVATIONS OF
SOUTH CENTRAL AND SOUTHEAST WYOMING WILL HAVE A SLIGHT CHANCE OF
THUNDERSTORMS ON SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS THE NEBRASKA PANHANDLE.

KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:37 PM MDTSevere Thunderstorm WarningCYSDawes53 min
Jul 29, 4:09 PM MDTSevere Thunderstorm WarningCYSSioux51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.